Alert archive / Florida / Tornado Warnings in 2024

Tornado Warning 5, NWS Melbourne, FL

January 9, 20244 counties in Florida

NWS Melbourne, FL issued this tornado warning at Jan 9, 2024, 6:08 PM EST for 4 counties in Florida. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 9, 2024, 6:08 PM EST (23:08 UTC)
Expired
Jan 9, 2024, 6:45 PM EST
In force
37 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Brevard County, FL, Orange County, FL, Seminole County, FL, Volusia County, FL

The radar

The Melbourne radar (KMLB), 64 km from the middle of the area, began a volume at 23:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 9, 1:15 PM ESTTornado WatchSPC7 hr

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 11.1 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2024-01-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 188 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2024-01-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 306 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
188 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
536 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
306 m²/s²
0-3 km storm-relative helicity
521 m²/s²
Significant tornado parameter
0.4
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

790 
WFUS52 KMLB 092308
TORMLB
FLC009-095-117-127-092345-
/O.NEW.KMLB.TO.W.0005.240109T2308Z-240109T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Melbourne FL
608 PM EST Tue Jan 9 2024

The National Weather Service in Melbourne has issued a

* Tornado Warning for...
  Seminole County in east central Florida...
  Northwestern Brevard County in east central Florida...
  Southeastern Orange County in east central Florida...
  Southeastern Volusia County in east central Florida...

* Until 645 PM EST.
    
* At 607 PM EST, a severe thunderstorm capable of producing a tornado
  was located over Oviedo, moving northeast at 75 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Oviedo, Winter Springs, and Bithlo around 610 PM EST.
  Scottsmoor and Mims around 620 PM EST.
  Haulover Canal around 630 PM EST.

Other locations impacted by this tornadic thunderstorm include
Turnbull.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

&&

LAT...LON 2860 8055 2835 8128 2835 8130 2877 8133
      2902 8086
TIME...MOT...LOC 2307Z 245DEG 64KT 2863 8117 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Heil
3 follow-up statements
006 
WWUS52 KMLB 092318
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
618 PM EST Tue Jan 9 2024

FLC009-095-117-127-092345-
/O.CON.KMLB.TO.W.0005.000000T0000Z-240109T2345Z/
Seminole FL-Brevard FL-Orange FL-Volusia FL-
618 PM EST Tue Jan 9 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 645 PM EST FOR EASTERN
SEMINOLE...NORTHWESTERN BREVARD...SOUTHEASTERN ORANGE AND
SOUTHEASTERN VOLUSIA COUNTIES...
    
At 617 PM EST, severe thunderstorms capable of producing tornadoes
were located along a line extending from near Osteen to Bithlo to
Lake Hart, moving northeast at 70 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

These dangerous storms will be near...
  Orlando, Oviedo, and New Smyrna Beach around 620 PM EST.
  Titusville, Oak Hill, and Scottsmoor around 630 PM EST.
  Merritt Island Wildlife Refuge and Klondike Beach around 640 PM 
  EST.
  Playalinda Beach around 650 PM EST.

Other locations impacted by these tornadic storms include Turnbull.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

&&

LAT...LON 2860 8055 2835 8128 2835 8130 2868 8118
      2883 8122 2902 8086
TIME...MOT...LOC 2317Z 235DEG 64KT 2887 8108 2858 8108 2838 8122 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Heil
656 
WWUS52 KMLB 092331
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
631 PM EST Tue Jan 9 2024

FLC117-092341-
/O.CAN.KMLB.TO.W.0005.000000T0000Z-240109T2345Z/
Seminole FL-
631 PM EST Tue Jan 9 2024

...THE TORNADO WARNING FOR EASTERN SEMINOLE COUNTY IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 900 PM EST for east central
Florida.

LAT...LON 2860 8055 2841 8111 2861 8101 2862 8099
      2863 8100 2897 8095 2902 8086
TIME...MOT...LOC 2331Z 241DEG 43KT 2887 8082 2865 8091 2846 8101 

$$

FLC009-095-127-092345-
/O.CON.KMLB.TO.W.0005.000000T0000Z-240109T2345Z/
Brevard FL-Orange FL-Volusia FL-
631 PM EST Tue Jan 9 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 645 PM EST FOR
NORTHWESTERN BREVARD...SOUTHEASTERN ORANGE AND SOUTHEASTERN VOLUSIA
COUNTIES...
    
At 631 PM EST, severe thunderstorms capable of producing tornadoes
were located along a line extending from Oak Hill to near Mims to
near Wedgefield, moving northeast at 50 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

These dangerous storms will be near...
  Titusville, Oak Hill, and Haulover Canal around 640 PM EST.
  Playalinda Beach around 650 PM EST.

Other locations impacted by these tornadic storms include Turnbull.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

&&

LAT...LON 2860 8055 2841 8111 2861 8101 2862 8099
      2863 8100 2897 8095 2902 8086
TIME...MOT...LOC 2331Z 241DEG 43KT 2887 8082 2865 8091 2846 8101 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Heil
981 
WWUS52 KMLB 092344
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
644 PM EST Tue Jan 9 2024

FLC009-095-127-092353-
/O.EXP.KMLB.TO.W.0005.000000T0000Z-240109T2345Z/
Brevard FL-Orange FL-Volusia FL-
644 PM EST Tue Jan 9 2024

...THE TORNADO WARNING FOR NORTHWESTERN BREVARD...SOUTHEASTERN ORANGE
AND SOUTHEASTERN VOLUSIA COUNTIES WILL EXPIRE AT 645 PM EST...
    
The storms which prompted the warning have weakened below severe 
limits or are exiting the warned area. Therefore, the warning will 
be allowed to expire.

A Tornado Watch remains in effect until 900 PM EST for east central
Florida.

Remember, a Severe Thunderstorm Warning still remains in effect for
portions of this area until 715 PM EST.

LAT...LON 2860 8055 2841 8111 2861 8101 2862 8099
      2863 8100 2897 8095 2902 8086
TIME...MOT...LOC 2343Z 270DEG 64KT 2894 8059 2872 8068 2853 8078 

$$

Heil

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this tornado warning went out at Jan 9, 3:11 PM EST, 2 hours 57 minutes earlier.

Area forecast discussion, Jan 9, 3:11 PM EST, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
311 PM EST Tue Jan 9 2024

...New DISCUSSION, MARINE, AVIATION...

.DISCUSSION...

...Severe Weather Risk Increases in the Late Afternoon/Evening...
...Tornado Watch Brevard/Osceola Northward thought 9 PM...
...Windy Conditions Continue into This Evening...

Current/Evening...Tight pressure gradient and strengthening low
level winds have allowed windy conditions to develop with some gusts
in the 35 to 45 mph range this afternoon. The Wind Advisory will
continue through 7 pm this evening. Main convective line/QLCS ahead
of the front approaching the FL west coast this afternoon continues
to exhibit the potential for severe wind gusts and transient
circulation features. The convective line should be approaching Lake
County by 4 pm and then transition across the I-4 corridor in the
5pm to 7pm time frame. There is an increasing concern for severe
wind gusts with the strong environmental winds and the potential for
tornadoes along the line and with any discrete convection just ahead
of the line. The line should reach NW Osceola and northern Brevard
between 6pm and 7 pm and continue southeast toward the Treasure
Coast and Okeechobee through late evening. The Tornado Watch
continues for all of east central FL from Osceola and Brevard
Counties northward through 9 pm. With strong environmental winds
fields the risk for severe damaging wind gusts will continue into
late evening for areas from Okeechobee county to the Treasure Coast.

Overnight...Strong to potentially severe storms should clear Martin
county by around midnight with the cold front moving through
overnight. Winds will switch to the WNW/NW at 10 to 15 mph with low
temps dropping to 45-50 nrn zones to upper 50s across Martin county.

Wednesday...Much drier air and cooler air will move into east
central Florida with mostly sunny skies and highs in the 60s. Dry
weather is expected with winds from WNW/NW around 10 mph.

Wed Night-Thu (Modified Previous Discussion)...A cooler and drier
airmass continues to overspread the area as weak high pressure
builds east over the FL peninsula from the Gulf of Mexico. The high
pressure will continue eastward and offshore Thu allowing clouds and
showers to creep back northward, and veering winds to NE/E. Northern
sections should remain dry Thu but all areas will see a return to
considerable cloudiness with shower chances up to 30 percent across
the south.

Chilly Wed night with mins in the lower 40s across the north.
Increasing clouds across the south should hold temps to the low and
mid 50s. Not much change in highs Thu, which will be in the mid 60s
to low 70s. Less cool Thu night into Fri morning with lows in the
mid 50s to mid 60s.

Fri-Mon (Previous Discussion)...The next storm system takes shape
over the southern Plains Thu night and will intensify as it lifts NE
to the St Lawrence Valley Sat. The old front stationary across the
FL Straits will return northward as a warm front Thu night/Fri,
along with much higher rain chances. Noticeably warmer and becoming
breezy on Fri with max temps reaching the mid 80s across the south,
squarely in the warm sector. More clouds and precip across the north
will hold max temps to the upper 70s. The next cold front is
forecast to swing through the first part of Sat with a quick shot of
colder and drier air Sat night/Sun before moisture returns on Mon.

&&

.MARINE...

Tonight...A convective line with strong to severe storms will sweep
southeast across the waters this evening and through the early
morning hours. Gale conditions will continue into at least this
evening near the coast with offshore into the overnight. For the
late evening update, near shore marine areas should gradually
transition to small craft conditions.  Marine conditions continue
very hazardous for small craft.

Wednesday...Small craft conditions expected through mid morning
offshore with poor to hazardous seas offshore, but winds and seas
will gradually diminish near shore to near 10 knots and seas around
3 ft by late afternoon near the coast.

Wed-Sat (Modified Previous)...The old front will lift back northward
as a warm front across the local Atlc waters Thu night/Fri, followed
by yet another cold frontal passage early Sat. Boating conditions
will deteriorate once again Thu night/Fri as SE to S winds increase
to 15-20kts with increased coverage of showers and storms. Winds
turn NW Sat behind the front at 15-20 knots. Seas will be suppressed
nearshore around 3 ft due to the offshore flow but 6-7ft offshore.

&&

.AVIATION...
(18Z TAFS) Issued at 212 PM EST Tue Jan 9 2024

Gusty winds will continue at all terminals into this evening with
SHRA/TSRA CHCs increasing for KLEE by 21z and moving twd the KDAB-
KMLB corridor from 22z-01z. TAFs advertise short tempo windows when
strongest storms are expected. The front should sweep most of the
SHRA/TSRA activity SE of KFPR-KSUA (03z-05z) by late evening into
the Atlc with improving conditions for all terminals overnight. VFR
conds expected Wed with lighter winds.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  48  63  44  63 /  70   0   0  10
MCO  51  64  47  64 /  70   0   0  20
MLB  53  67  50  69 /  80   0   0  20
VRB  54  69  51  72 /  80   0   0  20
LEE  48  64  45  64 /  50   0   0  10
SFB  49  64  46  65 /  70   0   0  10
ORL  50  64  48  65 /  70   0   0  20
FPR  55  70  52  72 /  70   0   0  30

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...Tornado Watch until 9 PM EST this evening for FLZ041-044>046-053-
     141-144-247-347-447-547-647-747.

     Wind Advisory until 7 PM EST this evening for FLZ041-044>046-053-
     058-141-144-154-159-164-247-254-259-264-347-447-547-647-747.

     High Surf Advisory until 7 PM EST this evening for FLZ141-154-
     159-164-347-447-647-747.

AM...Gale Warning until 4 AM EST Wednesday for AMZ550-552-555-570-572-
     575.

     Tornado Watch until 9 PM EST this evening for AMZ550-552.

     Small Craft Advisory from 4 AM to 10 AM EST Wednesday for AMZ570-
     572-575.
&&

Volkmer/Haley/Heil/Weitlich/Law
Hazardous weather outlook, Jan 9, 10:48 AM EST, 7 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1048 AM EST Tue Jan 9 2024

AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159-
164-247-254-259-264-347-447-547-647-747-100400-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia-
Southern Lake-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Inland Northern Brevard-Inland Indian River-
Inland Saint Lucie-Inland Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Inland Southern Brevard-
Mainland Southern Brevard-Southern Brevard Barrier Islands-
1048 AM EST Tue Jan 9 2024

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
A band of strong to severe storms is forecast to approach east
central Florida late this afternoon and move across the area into
the evening hours. The main storm threats associated with this band
of storms will be the risk of severe damaging wind gusts of 60 to
70 mph, a few tornadoes, frequent lightning strikes, and small
hail. Heavy rain will also be possible within the band of storms,
but it will be moving quickly, so rain accumulations of only 1 to
2 inches are forecast.

Residents and visitors are strongly advised to prepare ahead of
this line of storms and stay weather aware this afternoon into the
late evening hours. It is important to ensure you have multiple
ways of receiving severe weather warnings and alerts. Wireless
Emergency Alerts being turned on your phone, having a NOAA Weather
Radio, staying up to date on our social media feeds, and
listening in to your local broadcast meteorologists are all great
ways to stay informed about the weather. Finally, make sure fellow
family members and residents know safe places within your
dwelling should you have to shelter at any point. Be prepared to
seek shelter quickly should warnings be issued for your area!

.MARINE THUNDERSTORM GUST IMPACT...
A band of strong to severe storms will move across the inland
lakes, intracoastal waters, and local Atlantic waters late this
afternoon into the evening hours. Storms will be capable of
producing gusts in excess of 35 knots, frequent cloud-to-water
lightning strikes, and locally higher seas.

.WATERSPOUT IMPACT...
As the band of strong to severe storms moves across east central
Florida and out over the local Atlantic waters, waterspouts cannot
be ruled out across inland lakes, the intracoastal waters, and the
local Atlantic waters. Marine interests should remain vigilant.

.HIGH WIND IMPACT...
A tightening pressure gradient out ahead of the front has led to
windy conditions outside of storms across east central Florida. A
Wind Advisory is in effect for sustained non-convective winds of
20 to 30 mph with gusts up 40 to 45 mph expected.

.WIND AND SEA IMPACT...
Dangerous boating conditions exist across the local Atlantic waters,
and a Gale Warning will remain in effect across all the adjacent
Atlantic waters through 4 AM on Wednesday. Seas up to 12 feet and
winds 25 to 35 knots with gusts up to 45 knots are forecast.

.RIP CURRENT IMPACT...
A Moderate risk of rip currents exists at the central Florida
Atlantic beaches, with a strong northward flowing longshore current
present due to southerly winds. Additionally, a High Surf Advisory
is in effect across the coast for breaking waves of 5 to 7 feet and
rough surf. Entering the ocean is not advised.

.RIVER FLOOD IMPACT...
The Saint Johns River near Astor remains just below Action Stage,
but is forecast to rise back into Action Stage midweek as a result
of rainfall associated with the storms. It is then forecast to fall
back below Action Stage late this week.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
Poor to hazardous boating conditions will gradually improve on
Wednesday. Another system should lead to worsening boating
conditions this upcoming weekend.

Another frontal system arriving on Friday will bring increasing
chances for scattered to numerous lightning storms across east
central Florida. Current guidance indicates the front will stall
across the peninsula, leading to isolated to scattered
thunderstorms chances through Saturday.

The risk of dangerous rip currents will remain at least moderate
through mid-week.

.SPOTTER INFORMATION STATEMENT...
Spotters should closely monitor weather conditions and activate
as weather approaches.

Volkmer/Tollefsen

In the hours before

Local storm report, Jan 9, 5:22 PM EST, 46 minutes before
Preliminary Local Storm Report
National Weather Service Melbourne FL
522 PM EST Tue Jan 09 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     Tstm Wnd Gst     Leesburg Airtport       28.82N  81.81W
01/09/2024  M47 mph          Lake               FL   ASOS

            LEE reported a thunderstorm wind gust of 41KT/47MPH
            from the WNW.

&&

Event Number MLB2400002

ZTL

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 9, 3:02 AM ESTBeach Hazards StatementMLBBrevard, Indian River, Martin, Saint Lucie, Volusia16 hr
Jan 9, 3:02 AM ESTHigh Surf AdvisoryMLBBrevard, Indian River, Martin, Saint Lucie, Volusia16 hr
Jan 9, 4:34 PM ESTSevere Thunderstorm WarningMLBLake26 min
Jan 9, 4:46 PM ESTSevere Thunderstorm WarningMLBLake, Orange, Volusia44 min
Jan 9, 4:57 PM ESTTornado WarningMLBVolusia18 min
Jan 9, 5:21 PM ESTSevere Thunderstorm WarningMLBLake, Orange, Osceola, Seminole, Volusia39 min
Jan 9, 5:27 PM ESTSpecial Marine WarningMLB3 hr
Jan 9, 5:48 PM ESTTornado WarningMLBOrange27 min
Jan 9, 5:55 PM ESTSevere Thunderstorm WarningMLBOrange, Osceola, Seminole, Volusia50 min
Jan 9, 6:04 PM ESTTornado WarningMLBVolusia26 min
Jan 9, 6:24 PM ESTSevere Thunderstorm WarningMLBBrevard, Orange, Seminole, Volusia51 min
Jan 9, 6:28 PM ESTSevere Thunderstorm WarningMLBOsceola47 min
Jan 9, 6:58 PM ESTSpecial Marine WarningMLB3 hr

Nearby

Tornado Warnings in Florida, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.